Male hormones may help women after hysterectomy
U.S. investigators found that women who reported a loss of their libido after surgeons removed their uterus and ovaries tended to show improvements after using a testosterone patch for 24 weeks. For instance, half of 266 patch users said they had one extra satisfying sexual encounter every 2.5 weeks.
In contrast, 266 women who received a placebo, or inactive, patch, had only one extra satisfying encounter every 5.5 weeks.
Patch users also reported less personal distress, the authors note in the journal Obstetrics & Gynecology.
Women who tried the testosterone patch were equally likely to report side effects as women who used a placebo patch. However, testosterone-takers reported more side effects related to male hormones, such as acne and voice deepening.
The study was funded by Proctor & Gamble Pharmaceuticals, which is developing a female testosterone patch called Intrinsa, designed to spark women's sexual appetite.
Previous research has shown that women's sexual health is influenced by testosterone, and a loss of testosterone increases the risk of a loss of libido.
The ovaries produce a significant amount of testosterone, lead author Dr. John E. Buster of Baylor College of Medicine in Houston, and his colleagues note. Consequently, studies show that after women's ovaries are removed, up to 50 percent report a decrease in libido.
As part of the current study, the women, who had reduced sexual desire after hysterectomy and removal of the ovaries were randomly assigned to use a testosterone or placebo patch twice per week for 24 weeks. Women also kept a sexual activity log, in which they recorded the quality and quantity of sexual encounters.
In addition to more satisfying sexual encounters, women who received testosterone showed more improvements in desire, arousal, pleasure, orgasms, responsiveness, and self-image than those who received placebo.
In an accompanying editorial, Dr. David S. Guzick points out that not all studies have shown that lower testosterone levels have a negative effect on libido. He also questions if an increase in satisfying sexual experience of 1.5 episodes over 4 weeks is "clinically significant."
"I would argue for approaching the testosterone patch like any other medication that has potential benefits and risks for a given patient, assessing the risk/benefit ratio in each case," he writes.